Illinois, 2021

Flash Flood and Flood in Illinois, August 12 to 13, 2021

August 12 to 13, 2021 · NWS LOT · 4 events in 1 county or zone

Multiple thunderstorms produced torrential rain across southern Ford County during the late morning and early afternoon of August 12th producing flash flooding and significant flood damage in Gibson City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
$200,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Multiple thunderstorms produced torrential rain across southern Ford County during the late morning and early afternoon of August 12th producing flash flooding and significant flood damage in Gibson City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 12, 5:33 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 5:33 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
633 AM CDT Thu Aug 12 2021

.SHORT TERM...
347 AM CDT

Through Friday...

Forecast concerns again focus on thunderstorm trends, and one more
day of very warm and humid weather conditions. Afternoon heat
indices expected be just below advisory criteria today. Cold front
moving through the area later tonight and Friday will bring
seasonably cooler and less humid air into the area, with thunderstorm
focus shifting south of the cwa.

Strong/severe thunderstorms finally developed along/south of the I-
80 corridor early this morning as low level jet strengthened, and
will continue to present a sporadic damaging wind and locally heavy
rainfall threat for the next few hours. Had collaborated with SPC
earlier to locally extend and expand severe thunderstorm watch until
4 am. Expectation is that this activity will gradually weaken toward
sunrise while gradually shifting east/southeast. Cold front is
expected to stall roughly south of the I-88 corridor across northern
IL this morning, and eventually develop back northward during the
day as low level winds turn south-southwest in response to large
scale height falls associated with a strong mid-level short wave
trough across the upper Midwest/northern Lakes. While some
convection may fester this morning/midday across the far south cwa,
though forecast soundings depict weak capping farther north across
area. However, the digging upper Midwest short wave will push
another cold front toward the region later this afternoon and a
combination of peak diurnal heating/instability and increasing low
level convergence ahead of the approaching front should result in
scattered thunderstorm development across far north/northwest IL by
late afternoon/early evening. Steep low-level lapse rates and a
pronounced mid-level dry layer in the 800-700 mb layer should support
some threat of damaging winds with stronger cores/linear clusters
despite relatively modest deep-layer shear. Focus for storms should
shift south of the I-80 corridor for the most part after midnight as
the stronger cold front pushes southeast.

Guidance varies with the frontal location Friday morning, through a
loose consensus is that it will be across the central/southern cwa
to start the day. Have limited chance pops generally to areas south
of I-80 on Friday, along and south of the southward moving cold
front. It's possible the better shower/thunderstorm threat shifts
south of the forecast area during the day.

Heat wise, low level temps are progged slightly cooler than the past
few days. Outflow/stabilization from early storms across the south
will also likely help to keep temps from over-achieving. Lower dew
points have settled in behind the weak cold front in the north,
though we should see low-mid 70s surface dew points across much of
the area as the front mixes back north today. Current forecast heat
indices are thus a little lower than the past couple of days,
generally upper 90s/low 100s. Cooler and less humid weather moves in
Friday, with temps in the lower 80s, and upper 70s along Lake
Michigan with modest lake breezes.

Ratzer

&&

.LONG TERM...
348 AM CDT

Friday night through Wednesday...

No significant update to extended forecast due to ongoing
convective weather overnight. Previous extended discussion remains
valid:

A shift in the longwave pattern will allow Canadian high pressure
to slowly advance along the northern CONUS, providing northerly
breezes and lowering dewpoints. High temps through the weekend
into Monday look to remain in the upper 70s to lower 80s. A
warming trend will develop on Tuesday and Wednesday as southerly
winds develop on the west side of departing high pressure. A few
showers/storms could bubble up on Tuesday afternoon and again on
Wednesday, but coverage will be isolated for the most part.

Shimon/Ratzer

&&

.AVIATION...
For the 12Z TAFs...

VFR conditions are expected through much of the afternoon with SW
winds around 10 knots and a few gusts approaching 20 knots.

A cold front and mid-level wave tracking SE across the region
will likely initiate scattered convection late this afternoon
either just northwest or over the Chicago metro. Gusty winds of
40+ knots are possible with these storms in the 23-03Z window for
the Chicago metro. A PROB30 TS was maintained with this TAF
issuance due to lingering uncertainty in coverage and exact
location of initiation. A TEMPO TS may ultimately be needed as
observational trends, including impacts from early morning/ongoing
convection south of the terminals, become more apparent. With
that said, at least some TS will likely occur within the northern
Illinois airspace very late this afternoon into this evening.

Behind the convection, a cold front will shift winds NNW and
possibly N/NNE overnight into Friday morning. VFR conditions are
expected during this time.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 12, 3:42 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
442 AM CDT Thu Aug 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-130945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
442 AM CDT Thu Aug 12 2021 /542 AM EDT Thu Aug 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size here.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

Scattered thunderstorms may produce isolated damaging wind gusts
south of the Interstate 80 corridor early this morning, along with
locally heavy rainfall and possibly some flooding. Additional
scattered thunderstorms are possible late this afternoon into
tonight across the entire area. Some of these storms may be
severe, with damaging wind gusts the main threat, with the severe
threat decreasing late evening into the overnight.

Warm and humid conditions will persist today, though peak
afternoon heat indices should top out just under 105 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon and this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east at 35 mph early this morning, and to the
  southeast at 35 mph later today and tonight.

LMZ740>745-130945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
442 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 12, 2:51 AM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
351 AM CDT Thu Aug 12 2021

ILZ032-033-039-120930-
Livingston IL-Iroquois IL-Ford IL-
351 AM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southeastern
Livingston, Ford and Iroquois Counties through 430 AM CDT...

At 350 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Watseka to near Gibson City. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watseka, Paxton, Fairbury, Gibson City, Gilman, Clifton, Milford,
Chatsworth, Onarga, Forrest, Sheldon, Chebanse, Cissna Park, Piper
City, Ashkum, Buckley, Cullom, Martinton, Stockland and Crescent
City.

Including the following interstate...
 I-57 between mile markers 258 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and east central Illinois.

&&

LAT...LON 4040 8846 4062 8846 4062 8857 4076 8858
      4099 8825 4101 8753 4049 8753 4049 8794
      4040 8793
TIME...MOT...LOC 0850Z 270DEG 25KT 4083 8781 4052 8838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Petr
Special weather statement, Aug 12, 3:20 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
420 AM CDT Thu Aug 12 2021

ILZ033-039-INZ010-011-019-121000-
Iroquois IL-Ford IL-Newton IN-Jasper IN-Benton IN-
420 AM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southern Ford,
southeastern Iroquois, Benton, Newton and southern Jasper Counties
through 500 AM CDT/600 AM EDT/...

At 420 AM CDT/520 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Brook to near Milford
to near Gibson City. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rensselaer, Paxton, Fowler, Kentland, Milford, Otterbein, Remington,
Morocco, Oxford, Sheldon, Goodland, Brook, Boswell, Earl Park,
Stockland, Hanging Grove, Loda, Collegeville, Donovan and Elliott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4042 8846 4058 8780 4102 8753 4101 8693
      4091 8693 4091 8699 4084 8699 4084 8710
      4048 8709 4049 8794 4040 8793 4040 8846
TIME...MOT...LOC 0920Z 284DEG 34KT 4093 8737 4057 8773 4041 8837

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kluber
Local storm report, Aug 12, 3:27 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
427 AM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     4 SSW MARTINTON         40.86N 87.74W
08/12/2021  M52 MPH          IROQUOIS           IL   MESONET

            PEAK GUST FROM A PERSONAL WEATHER STATION.

0318 AM     MARINE TSTM WIND 1 NNW EAST CHICAGO      41.65N 87.47W
08/12/2021  M41 MPH          LAKE               IN   MESONET

            MESONET STATION XCAV CLINE AVENUE BRIDGE.

&&
Local storm report, Aug 12, 3:50 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
450 AM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND GST     2 WNW RENSSELAER        40.95N 87.18W
08/12/2021  M56 MPH          JASPER             IN   AWOS

            AWOS STATION KRZL RENSSELAER AIRPORT.

&&
Special weather statement, Aug 12, 3:59 AM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
459 AM CDT Thu Aug 12 2021

ILZ032-121030-
Livingston IL-
459 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Livingston County through 530 AM CDT...

At 459 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chenoa, or 7 miles west of Fairbury, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairbury, Chatsworth, Forrest, Cullom and Strawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 8857 4067 8858 4076 8858 4076 8875
      4084 8876 4089 8824 4062 8823
TIME...MOT...LOC 0959Z 271DEG 41KT 4075 8865

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Kluber
Special weather statement, Aug 12, 7:01 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville
801 AM CDT Thu Aug 12 2021

ILZ032-039-121330-
Livingston IL-Ford IL-
801 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Livingston and southwestern Ford Counties through 830 AM CDT...

At 801 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Fairbury, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melvin, Roberts, Sibley and Strawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 8846 4062 8846 4062 8857 4070 8858
      4067 8812 4047 8811
TIME...MOT...LOC 1301Z 281DEG 33KT 4063 8847

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Carlaw

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Ford

When
August 12, 8:02 AM CST to 8:03 AM CST
Where
Ford County, Gibson City
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -88.370

Thunderstorm Wind, Ford

When
August 12, 8:04 AM CST to 8:05 AM CST
Where
Ford County, Gibson City
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.470, -88.370

Tree damage was reported in Gibson City including tree limbs and power lines blown down and one small tree snapped at its base.

Flash Flood, Ford

When
August 12, 9:30 AM CST to 2:00 PM CST
Where
Ford County, 4.25 mi WSW of Garber to 0.59 mi SSW of Derby
Cause
Heavy Rain
Property damage
$12 million
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.505, -88.459

Thunderstorms producing heavy rain continued to redevelop across southwest Ford County during the late morning and early afternoon producing widespread significant flash flooding in many areas, including in Gibson City. Numerous homes and businesses suffered significant flood damage. Local officials estimated about 800 properties were affected by flooding. Most roads were closed and impassable with several feet of water across some roads. Multiple cars were stalled in flood waters with multiple water rescues. A senior citizen center was inundated with flood waters and multiple water rescues were performed to remove the residents. To the southwest of Gibson City, vegetation was flattened in many low lying areas due to the fast flowing flood waters. Rainfall amounts in Gibson City and far southwest Ford County were in the 7 to 9 inch range from late morning through early afternoon. Measured rainfall amounts included 9.33 inches one mile northeast of Gibson City; 8.76 inches in Gibson City and 7.63 inches three miles west northwest of Gibson City. During the NWS storm survey, it was discovered that several private rain gauges in Gibson City ranged between 10 to 13 inches. The property damage amount was estimated in consultation with city and local officials. The crop damage amount was estimated in consultation with agriculture officials.

Flood, Ford

When
August 12, 2:00 PM CST to August 13, 9:00 AM CST
Where
Ford County, 4.25 mi WSW of Garber to 0.59 mi SSW of Derby
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
40.505, -88.459

After significant flash flooding in Gibson City in the late morning and early afternoon of August 12th, flooding continued into the morning of August 13th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983907, 983908, 979680, 979681.